Minnesota, 2001

Flash Flooding in Minnesota, April 11, 2001

April 11, 2001 · NWS ARX · 3 events in 3 counties and zones

5 inches of rain in a couple of hours caused flash flooding. Law enforcement officials reported a one mile section of highway near Dodge Center (Dodge County) was closed due to high water.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Up to 2.5 inches of rain in a couple of hours caused flash flooding. Law enforcement officials reported a one mile section of highway near Dodge Center (Dodge County) was closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 11, 2:15 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 2:15 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED APR 11 2001

MAIN FORECAST CONCERNS REMAIN NOT IF...BUT HOW MUCH RAIN WILL
FALL TODAY AND TONIGHT...AND SEVERE POTENTIAL FOR LATER TODAY/THIS
EVENING...WIND POTENTIAL ON THURSDAY.

SURFACE ANALYSIS AT 06Z SHOWED LOW PRESSURE CENTERED IN SOUTHEAST
CO...NEAR 6HR MODEL POSITIONS. MODELS REMAIN ABOUT 5MB TOO WEAK WITH
THE LOW. A WARM FRONT EXTENDING EAST ACROSS KS...NORTHERN MO AND
SOUTHERN IL. A TROUGH AXIS WAS LOCATED FROM EAST CENTRAL MN INTO
NORTH CENTRAL KS. LATEST WV IMAGERY SHOWED THE UPPER LOW NEAR THE
CO/NM BORDER WITH THE STRONG SHORTWAVE ROTATING AROUND THE EAST SIDE
OF IT. MODELS LOOK TO HAVE A GOOD HANDLE ON THESE FEATURES AS WELL.
STRONG DIFFLUENCE ALOFT WAS SPREADING INTO THE CENTRAL PLAINS...
WITH WIDESPREAD SHRA/TSRA DEVELOPING FROM EASTERN NEBRASKA INTO
EASTERN OK. SHRA/TSRA WERE ALSO OCCURRING FURTHER EAST/NORTHEAST
ACROSS IA/MN/ NORTHERN WI IN ZONE OF STRONG LOW LEVEL MOISTURE
TRANSPORT AND WARM ADVECTION.

00Z MODELS INITIALIZED WELL...AND ALL OFFER QUITE SIMILAR SOLUTIONS
THRU 48-60HRS. MODELS TRENDING A BIT FASTER AND FURTHER SOUTHEAST
WITH THE TRACK OF THE SURFACE LOW ACROSS THE REGION THRU THURSDAY.
PREFER ETA/AVN SOLUTIONS AT THIS POINT AS THEY HAD A BETTER HANDLE
ON PRECIP POSITIONING EARLY THIS MORNING.

PLENTY OF MOISTURE OUT AHEAD OF THIS SYSTEM...WITH PRECIPITABLE
WATERS OF 1.2 TO 1.7 INCHES ACROSS THE AREA TODAY INTO TONIGHT.
DEEP FORCING...Q-G CONVERGENCE...LOW LEVEL WARM ADVECTION/ISENTROPIC
LIFT...500-300MB PV ADVECTION...CONTINUE OR SPREAD ACROSS THE AREA
TODAY THROUGH THIS EVENING. MODEL QPF/S PAINTING ANYWHERE FROM 0.5
TO 2.0 INCHES OF RAINFALL ACROSS THE FORECAST AREA TODAY THROUGH
TONIGHT. FLASH FLOOD GUIDANCE VALUES ARE LOW AND MOST RIVERS/STREAMS
ARE ALREADY RUNNING HIGH...SO WILL LEAVE FLASH FLOOD WATCH AS IS FOR
TODAY AND TONIGHT. APPEARS HEAVY RAIN THREAT WILL END AROUND 12/06Z
AS DEEP LIFTING/MOISTURE MOVE NORTH/EAST OF THE AREA.

BIGGER QUESTION IS NORTHWARD PUSH OF THE WARM FRONT TODAY AND SEVERE
THREAT FOR LATER TODAY/THIS EVENING. IF FRONT DOES LIFT NORTH OF
THE AREA...AIRMASS PROGGED TO BECOME QUITE UNSTABLE WITH GOOD SHEAR.
A GOOD SHARE OF THE INSTABILITY BASED ON BOUNDARY LAYER WARMING.
WITH SHRA/TSRA EXPECTED TO BE IN THE AREA MOST OF THE DAY...FRONT
MAY HAVE TROUBLE PUSHING NORTH OF THE AREA...AND TEMPERATURES WILL
BE HELD BACK. AT A MINIMUM...EXPECT WIDESPREAD DEBRIS CLOUDINESS ALL
DAY...WHICH WILL HINDER THE WARMUP. WITH THE DEEP MOISTURE...LIFT
AND GOOD SHEAR...ELEVATED STORMS CAPABLE OF PRODUCING LARGE HAIL
REMAIN A THREAT EVEN IF WARM FRONT DOES NOT PUSH NORTH OF THE AREA.

AS SYSTEM LIFTS BY LATER TONIGHT/THU...TIGHT GRADIENT ON ITS BACK
SIDE MOVES ACROSS THE AREA. GUIDANCE INDICATING MAINLY WIND ADVISORY
CRITERIA FOR THU...SO WILL NOT ISSUE A HIGH WIND WATCH AT THIS TIME.

NUMERICAL GUIDANCE TEMPERATURES LOOK TO BE IN THE BALLPARK. USED
A BLEND OF NGM-FWC/AVN-MAV FOR ALL PERIODS. POPS SIMILAR AND LOOK
GOOD AS WELL. ALL IN ALL...PREVIOUS FORECAST IN PRETTY GOOD SHAPE
WITH ONLY MINOR ADJUSTMENTS MADE.

COORD WITH KDVN...KMSP...THANKS.

.LSE...FLASH FLOOD WATCH FOR TODAY AND TONIGHT...FOR SE MN...NE
       IA...AND SW INTO CENTRAL WI...IAZ008>011-018-019-029-
       030-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
       053>055-061

RRS

In the hours before

Special weather statement, Apr 11, 4:45 AM CST, 2 hours 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT WED APR 11 2001

HAZARD - MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE AREA.
FLASH FLOOD PRODUCING RAINS ALSO A CONCERN ACROSS THE ENTIRE AREA.

TIMING - SEVERE THREAT...ROUGHLY 3 PM TO 10 PM THIS AFTERNOON AND
EVENING. HEAVY RAIN AND FLASH FLOOD THREAT...ALL OF TODAY THROUGH
THE EVENING HOURS TONIGHT.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A STRONG LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO
EARLY THIS MORNING WILL LIFT NORTHEAST TODAY AND TONIGHT. A WARM
FRONT ACROSS KANSAS...MISSOURI AND ILLINOIS IS EXPECTED TO PUSH NORTH
ACROSS THE AREA AHEAD OF THE ADVANCING LOW. THE AIRMASS SOUTH OF
THIS FRONT IS VERY MOIST...AND IS EXPECTED TO BECOME QUITE UNSTABLE
BY THIS AFTERNOON. DEEP LIFTING OF THE AIRMASS AHEAD OF THE STRONG
LOW...AND STRONG WIND SHEAR ALOFT...WILL GENERATE WIDESPREAD SHOWERS
AND THUNDERSTORMS ACROSS THE AREA TODAY INTO THIS EVENING. THESE
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINS...AND A THREAT OF FLASH FLOODING. ANY HEAVY RAINS TODAY AND
TONIGHT WILL ONLY AGGRAVATE THE ONGOING RIVER FLOODING SITUATION
ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT LATER THIS AFTERNOON
AND EVENING REMAINS LARGE HAIL. HOWEVER...IF THERE IS A BREAK IN THE
CLOUDS THIS AFTERNOON...ALLOWING FOR MORE WARMING AND INSTABILITY...
SOME OF THE STORMS LATER THIS AFTERNOON AND EVENING COULD ALSO
PRODUCE DAMAGING WINDS.

SPOTTER INFORMATION - SPOTTER ACTIVATION MA9Y BE NEEDED FOR SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. SPOTTERS MAY BE
NEEDED ANYTIME TODAY THROUGH THIS EVENING FOR HEAVY RAINFALL...
FLASH FLOODING OR FLOODING REPORTS.

RRS

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Olmsted

When
April 11, 6:55 AM CST to 9:45 AM CST
Where
Olmsted County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Flash Flood, Dodge

When
April 11, 7:15 AM CST to 9:15 AM CST
Where
Dodge County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Flash Flood, Fillmore

When
April 11, 7:38 AM CST to 9:38 AM CST
Where
Fillmore County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238262, 5238261, 5238263.